South Dakota, 2025

Flood and Hail in South Dakota, August 13 to 14, 2025

August 13 to 14, 2025 · NWS ABR · 18 events in 4 counties and zones

Two clusters of storms would move across the forecast area on the 13th into the early morning hours of the 14th. The day started with an isolated stronger storm generating 1 inch hail 6 miles north northeast of Lowry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Two clusters of storms would move across the forecast area on the 13th into the early morning hours of the 14th. The day started with an isolated stronger storm generating 1 inch hail 6 miles north northeast of Lowry. That cluster would continue to move east and intensify, with 1.5 inch hail observed 8 miles east of Pierpont. These storms would damage siding and crops around Pierpont, with additional thunderstorm wind damage to trees in the town of Roslyn.

Another cluster of storms would move through central South Dakota, with a peak wind gust of 73 mph recorded by the South Dakota State University mesonet station 12 miles south of Vivian. As this cluster departed and weakened, additional winds were generated, with a gust of 68 mph 3 miles southeast of Reliance on a South Dakota Department of Transportation mesonet station.

A total of 3.6 inches was observed 6 miles east southeast of Pierpont. This rainfall, on top of already saturated soils from the previous month's heavy rains, resulted in water over roads, a partial washout, and at least one stranded vehicle in this area. In Roslyn, a trained spotter recorded 4.64 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 13, 4:49 AM CST, 3 hours 49 minutes earlier. Its key messages:

  • Weak/isolated showers and thunderstorms will move west to east across the area this morning into the early afternoon. Severe weather is not anticipated with this round of moisture.
  • There is a slight risk (level 2 of 5) for central/south central South Dakota, and a marginal risk (1 out of 5) south of a line from Mobridge to Redfield and Watertown. Main threats in these outlook areas are large hail and winds of 60-70mph. Timing of severe weather is mainly evening and early overnight.
  • There is a slight (2 of 5) risk area for the northern tier of northeast South Dakota, and a marginal risk (1 of 5) in central South Dakota for storms on Thursday. Again, timing is evening to overnight and main threats are hail and winds. Coverage is expected to be more isolated.
  • Unsettled weather patten will continue for the end of the week into the weekend.
  • Hot and humid Thursday with highs/heat index values near 100 in central South Dakota. Temperatures will remain close to climatology (80s in central SD & 70s in the northeast) Friday through the weekend and into next week.
Area forecast discussion, Aug 13, 4:49 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
549 AM CDT Wed Aug 13 2025

.KEY MESSAGES...

- Weak/isolated showers and thunderstorms will move west to
east across the area this morning into the early afternoon. Severe
weather is not anticipated with this round of moisture.

- There is a slight risk (level 2 of 5) for central/south central
South Dakota, and a marginal risk (1 out of 5) south of a line from
Mobridge to Redfield and Watertown. Main threats in these outlook
areas are large hail and winds of 60-70mph. Timing of severe weather
is mainly evening and early overnight.

- There is a slight (2 of 5) risk area for the northern tier of
northeast South Dakota, and a marginal risk (1 of 5) in central
South Dakota for storms on Thursday. Again, timing is evening to
overnight and main threats are hail and winds. Coverage is expected
to be more isolated.

- Unsettled weather patten will continue for the end of the week
into the weekend.

- Hot and humid Thursday with highs/heat index values near 100 in
central South Dakota. Temperatures will remain close to climatology
(80s in central SD & 70s in the northeast) Friday through the
weekend and into next week.

&&

.DISCUSSION...
Issued at 209 AM CDT Wed Aug 13 2025

Mid-level clouds associated with warm advection have already
developed out west. There is a very subtle shortwave evident in
deterministic 500mb analysis that will slowly traverse the forecast
area through the course of the day. That, combined with about 100-
200j/kg of mid-level instability means we can anticipate high-based
showers and weak storms to migrate from west to east through the
course of the morning and early afternoon.

The focus then shifts to this afternoon. cams indicate convective
development out west around 00Z mainly out towards the hills but
some of the cams also show some development out in the Pierre area.
CAMS show the convective cluster migrates east southeast across
primarily central South Dakota, Though a couple of the CAMS show
more isolated coverage up along the northern tier of the state into
the northeast by around midnight. CAMS also linger convection
through about 12Z Thursday morning, likely thanks to a 35-45kt low
level jet over the eastern Dakotas/Minnesota.

The 25th 75th percentile range in CAPE from the HREF is
approximately 1200 to 2500 joules per kilogram at about the time of
convective initiation. 0-6km shear runs about 40 knots with a bulls
eye of 50 knots in central South Dakota, With a majority of that
being westerly unidirectional mid-level flow with southeasterlies
in the boundary layer. Across central South Dakota LCLs will end
up running around 8000 feet With dew point depressions running
around 15 Celsius. Doesnt look like theres strong mid level drying
in these profiles, but at 95 over 60 and bases AOA 6-8kft aside
from the shear driven hail aspect, would also think winds are the
primary threat for today.

The heat and humidity is on for Thursday. NBM temperatures and heat
indexes approach the century mark in central South Dakota. Does not
appear at this time to be widespread enough to warrant a heat
advisory. CAMS and Bufkit profiles hint theres still the
potential for isolated convection to break the cap Despite the
elevated mixed layer aloft, possible aided by enhanced flow aloft
thanks to a trough to the north and ridging to the south.
Uncertain if theres a wave embedded within that flow however, but
there is a wave in the NAM/GFS and Canadian later for Friday
morning. NBM has limited POPs but there is some mid level
instability (1200 j/kg in NAM BUFKIT) to support elevated
convection. The heat on Friday is also undercut by a backdoor cold
front.

The rest of the forecast is off and on again chances for moisture as
the pattern is overall unchanged until we get into the middle of
next week with a 4 corners ridge expected to build and project into
the northern Rockies.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 515 AM CDT Wed Aug 13 2025

Terminals KABR,KATY,KPIR,KMBG

A little pocket of fog near KABR could briefly drop the VISBY to
MVFR. Otherwise VFR conditions with potential for some light
showers briefly this morning out of a mid level deck near KPIR.
Focus is on storms this evening for all terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...07
AVIATION...07
Hazardous weather outlook, Aug 13, 4:05 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
505 AM CDT Wed Aug 13 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
505 AM CDT Wed Aug 13 2025 /405 AM MDT Wed Aug 13 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (level 2 of 5) for central/south central
South Dakota, and a marginal risk (1 out of 5) south of a line from
Mobridge to Redfield and Watertown. Main threats in these outlook
areas are large hail and winds of 60-70mph. Timing of severe weather
is mainly evening and early overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight (2 of 5) risk area for the northern tier of
northeast South Dakota, and a marginal risk (1 of 5) in central
South Dakota for storms on Thursday. Again, timing is evening to
overnight and main threats are hail and winds. Coverage is expected
to be more isolated.

Additionally it'll be hot and humid Thursday with highs/heat index
values near 100 in central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

07

In the hours before

Special weather statement, Aug 13, 8:11 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
911 AM CDT Wed Aug 13 2025

SDZ009-131445-
Walworth SD-
911 AM CDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALWORTH COUNTY
THROUGH 945 AM CDT...

At 910 AM CDT, Doppler radar was tracking a strong thunderstorm near
Akaska, or 16 miles southwest of Selby, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Java, Akaska, Lowry, and Swan Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 9971 4527 9971 4524 9987 4525 9988
      4525 10026 4526 10027 4529 10031 4533 10031
      4536 10028 4537 10028 4558 9987
TIME...MOT...LOC 1410Z 244DEG 37KT 4530 10017

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MMM

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Hail, Walworth

When
August 13, 8:38 AM CST
Where
Walworth County, 4.39 mi NNE of Lowry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.390, -99.940

Hail, Lyman

When
August 13, 7:21 PM CST
Where
Lyman County, 10.41 mi S of Vivian
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -100.300

Thunderstorm Wind, Lyman

When
August 13, 7:30 PM CST
Where
Lyman County, 11.76 mi S of Vivian
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.750, -100.290

Thunderstorm Wind, Lyman

When
August 13, 7:55 PM CST
Where
Lyman County, 11.79 mi S of Vivian
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.750, -100.300

A peak wind gust of 73 mph was recorded at a South Dakota State University mesonet station 12 miles south of Vivian.

Thunderstorm Wind, Lyman

When
August 13, 8:05 PM CST
Where
Lyman County, 14.02 mi SSW of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.720, -100.180

A caller stated that winds with the storms gusted to between 50 and 60 mph.

Thunderstorm Wind, Lyman

When
August 13, 8:30 PM CST
Where
Lyman County, 3.71 mi NW of Mc Clure
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.300

Thunderstorm Wind, Lyman

When
August 13, 8:46 PM CST
Where
Lyman County, 12.44 mi N of Kennebec
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -99.870

Hail, Marshall

When
August 13, 9:36 PM CST
Where
Marshall County, 2.93 mi NNW of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.770, -97.940

Hail, Marshall

When
August 13, 10:15 PM CST
Where
Marshall County, 6.29 mi W of Newark
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -97.930

Thunderstorm Wind, Marshall

When
August 13, 10:43 PM CST
Where
Marshall County, 2.5 mi ESE of Newark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.920, -97.750

A farmer reported that thunderstorm winds caused a large limb to fall from his tree.

Thunderstorm Wind, Marshall

When
August 13, 11:15 PM CST
Where
Marshall County, 0.48 mi W of Britton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
45.820, -97.740

Thunderstorm Wind, Day

When
August 13, 11:30 PM CST
Where
Day County, 4.8 mi SSE of Pierpont
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -97.780

Flood, Day

When
August 13, 11:38 PM CST to August 14, 11:30 AM CST
Where
Day County, 7.88 mi NE of Roslyn to 7.59 mi S of Grenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.590, -97.400

Heavy rain caused water to run over South Dakota Highway 27 one mile south of Pierpont. Water was also reported over 422nd ave, 3 miles east of Pierpont, where a vehicle hydroplaned into the ditch. One of the rural county roads 5 miles southeast of Pierpont was partly washed out. Roadside ditches were full across the better part of northwest and north central Day county, with water overtopping several additional roads. 3.6 inches of rainfall was measured 6 miles east southeast of Pierpont by a resident, while a trained spotter 1 mile south of Roslyn recorded 4.64 inches. A resident 7 miles west of Roslyn would go on to estimate they received 5 inches of total rainfall.

Thunderstorm Wind, Marshall

When
August 14, 12:00 AM CST
Where
Marshall County, 3.45 mi S of Spain
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -97.750

Hail, Day

When
August 14, 1:00 AM CST
Where
Day County, 7.75 mi E of Pierpont
Measured
1.5 in hail
Reported by
Public
Coordinates
45.500, -97.670

Hail up to ping pong ball size along with wind caused significant crop damage, stripped leaves from trees, and damaged shingles.

Thunderstorm Wind, Day

When
August 14, 1:00 AM CST
Where
Day County, 7.09 mi WSW of Roslyn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.470, -97.640

The caller stated that winds, estimated at 60 mph, with nickel size hail, caused damage to crops.

Thunderstorm Wind, Day

When
August 14, 1:05 AM CST
Where
Day County, 0.48 mi E of Roslyn
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.500, -97.490

The Fire Department in Roslyn reported numerous trees down in town.

Thunderstorm Wind, Day

When
August 14, 1:30 AM CST
Where
Day County, 1.46 mi SSE of Roslyn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.480, -97.490

A trained spotter reported thunderstorm winds damaged the awning on a camper trailer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290219, 1290220, 1290221, 1290222, 1290223, 1290224, 1290225, 1290226, 1290227, 1290228, 1290229, 1290230, 1290362, 1290231, 1290232, 1290233, 1290234, 1290235.